Quantcast

Subscribe to:
POZ magazine
E-newsletters
Join POZ: Facebook MySpace Twitter Pinterest
Tumblr Google+ Flickr MySpace
POZ Personals
Sign In / Join
Username:
Password:
Welcome, Guest. Please login or register.
July 30, 2014, 01:51:45 AM

Login with username, password and session length


Members
Stats
  • Total Posts: 632343
  • Total Topics: 47885
  • Online Today: 220
  • Online Ever: 585
  • (January 07, 2014, 02:31:47 PM)
Users Online
Users: 5
Guests: 215
Total: 220

Welcome


Welcome to the POZ/AIDSmeds Community Forums, a round-the-clock discussion area for people with HIV/AIDS, their friends/family/caregivers, and others concerned about HIV/AIDS.  Click on the links below to browse our various forums; scroll down for a glance at the most recent posts; or join in the conversation yourself by registering on the left side of this page.

Privacy Warning:  Please realize that these forums are open to all, and are fully searchable via Google and other search engines. If you are HIV positive and disclose this in our forums, then it is almost the same thing as telling the whole world (or at least the World Wide Web). If this concerns you, then do not use a username or avatar that are self-identifying in any way. We do not allow the deletion of anything you post in these forums, so think before you post.

  • The information shared in these forums, by moderators and members, is designed to complement, not replace, the relationship between an individual and his/her own physician.

  • All members of these forums are, by default, not considered to be licensed medical providers. If otherwise, users must clearly define themselves as such.

  • Forums members must behave at all times with respect and honesty. Posting guidelines, including time-out and banning policies, have been established by the moderators of these forums. Click here for “Am I Infected?” posting guidelines. Click here for posting guidelines pertaining to all other POZ/AIDSmeds community forums.

  • We ask all forums members to provide references for health/medical/scientific information they provide, when it is not a personal experience being discussed. Please provide hyperlinks with full URLs or full citations of published works not available via the Internet. Additionally, all forums members must post information which are true and correct to their knowledge.

  • Product advertisement—including links; banners; editorial content; and clinical trial, study or survey participation—is strictly prohibited by forums members unless permission has been secured from POZ.

To change forums navigation language settings, click here (members only), Register now

Para cambiar sus preferencias de los foros en español, haz clic aquí (sólo miembros), Regístrate ahora

Finished Reading This? You can collapse this or any other box on this page by clicking the symbol in each box.

Author Topic: Wasting Syndrome??  (Read 2146 times)

0 Members and 1 Guest are viewing this topic.

Offline gemstone

  • Member
  • Posts: 11
Wasting Syndrome??
« on: July 16, 2008, 03:36:39 PM »
Hi all, I'm a newbie here and had a quick question maybe you can help me with.

First of all I have had HIV for probably 17 years or so and I was dianosed in 2006. CD4 was less
than 10 viral load really high. I had shingles really bad and thats when I was diagnosed. I have also
had 2 bouts with the MAC, I presently am fighting MAC infection in my digestive system right now. I have lost a ton of
weight after both times with the MAC. Been on and off ARV'S for the past 2 years because everytine I get a bad illness
I just cant keep them down. They are too hard on my already damaged immune system to begin with and harder
to take when I'm really ill, so my numbers are not going anywhere right now.

My doctors office says my Neutrofils (spelling?) are too low at 0.4 and should be over 1.0.
They also mentioned a drug I may need to take called Neutropin.

Has anyone taken this before and do you think this is the start of wasting syndrome? Thanks for listening.

gem :)
"A wise girl knows her limits, A smart girl knows she has none"

Offline Miss Philicia

  • Member
  • Posts: 23,900
  • celebrity poster, faker & poser
Re: Wasting Syndrome??
« Reply #1 on: July 16, 2008, 04:07:19 PM »
The clinical definition of HIV wasting is an involuntary loss of more than 10% of your baseline body weight PLUS either chronic diarrhea lasting at least 30 days or chronic weakness and fever lasting 30 days.

I'm not sure how your other medical situations have tied into this, in terms of a clinical diagnosis.  What's your doctor say?  I would assume that if they want you to take Nutropin that they've already diagnosed you formally with wasting, or am I missing something?  I've had two wasting episodes but they were not related to MAC, but from what I've read it would make sense what you are describing.  Nutropin (Serostim) is a human growth hormone approved a 5 years ago to treat wasting in HIV patients.

I also see you're female so I'm not sure how that comes into play with using things like Nutropin.
"Iíve slept with enough men to know that Iím not gay"

Offline gemstone

  • Member
  • Posts: 11
Re: Wasting Syndrome??
« Reply #2 on: July 17, 2008, 08:51:22 AM »
The nurses at the office are the ones that call me when they get blood work back.  I guess the doctor advises them to do so.
She just said the levels were too low and I may have to take this drug.  Is woman not suppose to take this? 

As for the wasting, the MAC this time has caused me nothing but watery stool for approx. 12 weeks so far and I have lost a lot of weight and because of this.

I hope that this drug ( if I need it) helps me. I have been having such a hard time over the past 2 years since diagnosis and I just want to feel healthy again.

Thanks Philly
"A wise girl knows her limits, A smart girl knows she has none"

Offline Miss Philicia

  • Member
  • Posts: 23,900
  • celebrity poster, faker & poser
Re: Wasting Syndrome??
« Reply #3 on: July 17, 2008, 01:36:08 PM »
Oh, I don't know if Nutropin is any different for women than men.  If your doctor is saying you may need to go on it then I would assume gender has no bearing.  When I had wasting the put me on testosterone, and I think that's only given to men in this instance, which is why I asked about Nutropin -- but it's human growth hormone and not a hormone replacement.  I was just curious.

But yes, wasting royally sucks and can make one very fatigued, on top of the general HIV fatigue we all have.  I eventually gained all of my weight back (and then some!) but it takes a bit of time.  I recovered most of my weight in a year, and then completely within 2.  Keep us posted and good luck.
"Iíve slept with enough men to know that Iím not gay"

Offline gemstone

  • Member
  • Posts: 11
Re: Wasting Syndrome??
« Reply #4 on: July 23, 2008, 08:13:44 AM »
Ok so I went to the doctor yeasterday to have another blood test done on the neutrofils. This is part of the white blood cells that fight infection so my levels are still at 0.4  so what happens now is I have to do a once a week injection of the Nutropin.  Unfortunately I can't get this drug for approx. 2 weeks because it is so expensive and its not covered by our health care system it needs special funding so I have to keep my fingers crossed for the next 2 weeks while they get this worked out for me.  So just have to watch for fevers and let them know because the nurse told me you can get really bad infections when the neutrofils are too low. Like the MAC isn't bad enough tailing on 3 weeks... :P


gem



"A wise girl knows her limits, A smart girl knows she has none"

Offline gemstone

  • Member
  • Posts: 11
Re: Wasting Syndrome??
« Reply #5 on: July 23, 2008, 01:49:19 PM »
OOOpppppss I mean 3 months.... I wish it was only 3 weeks...

Silly Rabbit... ;D
"A wise girl knows her limits, A smart girl knows she has none"

Offline YaKaMein

  • Member
  • Posts: 368
Re: Wasting Syndrome??
« Reply #6 on: July 23, 2008, 03:28:32 PM »
Welcome Gemstone,
Am curious if your treatment will be Neupogen, rather than Neutropin? Neupogen has been used for years to stimulate production of neutrophils [some infection fighters in white blood cells]. The drug you've mentioned is a human growth hormone and wouldn't have a direct stimulus to neutrophils. I'd be curious to know if Neutropin is being used off label for this.

Anyway, I hope you get the treatment you need to get better fast and safely. Your ASO may be able to assist you in applying with a patient assistance program that covers either of those drugs.  Neupogen [aka Filgastrim] is made by Amgen and may even be available as a generic. Neutropin is made by Genentech. Both are injectables.

I know you're feeling crappy with MAC and hope that gets treated and managed. We're pretty sure I had I and it took a while to recover but you will over time. My thoughts are with you. -YaKaMein

09/11 Endocrine Consult
08/11 CD4 328 14.9% VL 0
 Disc'd Bactrim DEXA -3.1 Tscore
03/11 CD4 338 14.7% VL 0
11/10 CD4 300 14.3% VL 0 <20copies
07/10 CD4 336 14.0% VL 0 DEXA -2.7 Tscore
03/10 CD4 308 13.4% VL 0 Vit D normal
01/10 Began FOTO
11/09 CD4 274 13.7% VL 0 Chol 173 Trig 131
07/09 CD4 324 13.5% VL 0 DEXA -3.1 Tscore lumbar
03/09 CD4 207 10.9% VL 0
11/08 CD4 227 10.3% VL 0 Chol 176 Trig 156
04/08 CD4 228 9.5% VL 0
01/08 CD4 194 9.0% VL 0
09/07 CD4 176 8.3% VL 0
03/07 CD4 130 9.5% VL 0 Chol 261  Trig 227
12/06 CD4 109 6.4% VL 0
09/06 CD4  88 5.5% VL und desens'd rtd to Bactrim
08/06  Began Atripla
07/06 CD4  59 5.0% VL 145 Chol 117 Trig 104
06/06  Bactrim rash, X2 Dapsone
 EFV & Truvada Chol 128 Trig 131
05/06 CD4  6 (2.0%) VL 78667 only V179D mutation Dx PC MAC

 


Terms of Membership for these forums
 

© 2014 Smart + Strong. All Rights Reserved.   terms of use and your privacy
Smart + Strong® is a registered trademark of CDM Publishing, LLC.